Alert archive / Missouri / Flash Flood Warnings in 2008

Flash Flood Warning 164, NWS Springfield, MO

August 6, 2008Morgan County, Missouri

NWS Springfield, MO issued this flash flood warning at Aug 6, 2008, 5:05 PM CDT for Morgan County, Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2008, 5:05 PM CDT (22:05 UTC)
Expired
Aug 6, 2008, 11:00 PM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

County Morgan County, MO

The radar

The Springfield radar (KSGF), 124 km from the middle of the area, began a volume at 21:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.1 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2008-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2008-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -83 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-296 J/kg
Mixed-layer LCL
1671 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-83 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 062206
FFWSGF
MOC141-070400-
/O.NEW.KSGF.FF.W.0164.080806T2205Z-080807T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
505 PM CDT WED AUG 6 2008

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN MORGAN COUNTY IN CENTRAL MISSOURI...

* UNTIL 1100 PM CDT.

* AT 459 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE   
  WARNED AREA. RAINFALL AMOUNTS OF AN INCH TO INCH AND A HALF HAVE
  ALREADY OCCURRED ACROSS A PORTION OF SOUTHERN MORGAN COUNTY.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY
  SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.

THIS BAND OF HEAVY RAIN WILL CONTINUE TO TRAIN ACROSS THE SAME AREAS 
WITH ADDITIONAL RAINFALL AMOUNTS OF THREE QUARTERS OF A INCH TO INCH 
POSSIBLE.  THIS WILL LIKELY LEAD TO FLASH FLOODING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT OR IN A VEHICLE.

LAT...LON 3837 9263 3834 9270 3823 9271 3819 9277
      3820 9296 3823 9293 3823 9296 3819 9299
      3819 9302 3822 9300 3825 9302 3827 9308
      3844 9307 3844 9290

$$

LINDENBERG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 6, 2:29 PM CDT, 2 hours 36 minutes earlier.

Area forecast discussion, Aug 6, 2:29 PM CDT, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
229 PM CDT WED AUG 6 2008

.DISCUSSION...

FORECAST CHALLENGES DEAL WITH HEAVY PRECIP TONIGHT ALONG WITH
TEMPERATURES THROUGH THE SHORT TERM.

CURRENTLY...FRONTAL BOUNDARY STILL HUNG UP OVER CENTRAL MISSOURI
FROM SOUTHERN ILLINOIS TO OSAGE BEACH BACK INTO NORTH CENTRAL
KANSAS. CLOUD COVER FROM EARLY MORNING CONVECTION CONTINUES OVER
MOST OF SOUTHERN MISSOURI AND HAS HELD TEMPERATURES DOWN
CONSIDERABLY. THOUGH WE ARE SEEING WEST PLAINS BREAKING 90 AND
JOPLIN GETTING INTO THE UPPER 80S WITH CLEARING SKIES. DECAYING
MCS EVIDENT OVER NORTHEAST KANSAS MOVING SOUTHEAST TOWARDS THE
CWA. RADAR VIRTUALLY ECHO FREE AT PRESENT WITH A FEW LIGHT SHOWERS
OVER WEST CENTRAL MISSOURI AND EASTERN KANSAS.

FOR LATE THIS AFTERNOON INTO THE OVERNIGHT HOURS...EXPECT CLOUDS
TO CONTINUE TO CLEAR AND TEMPERATURES TO CLIMB WITH DAYTIME
HEATING. RUC MODEL INDICATING CAPES AROUND 2500 J/KG ACROSS
EASTERN KANSAS/WESTERN MISSOURI BY LATE AFTERNOON. COLD FRONT AND
EXISTING OUTFLOW BOUNDARIES WILL ACT AS A FOCUSING MECHANISM FOR
THUNDERSTORM DEVELOPMENT. KANSAS MCS SHOULD BE INTO WESTERN
MISSOURI BY EARLY EVENING FOR POSSIBLE OVERNIGHT REDEVELOPMENT.
LACKING APPRECIABLE LOW LEVEL JET...BUT WE ARE SEEING A FAIRLY
STRONG UPPER LEVEL JET ON PROFILER WINDS ACROSS NEBRASKA AND
FAIRLY GOOD UPPER DIVERGENCE OVER WESTERN MISSOURI AND EASTERN
KANSAS. WENT AHEAD AND EXPANDED FLASH FLOOD WATCH TO INCLUDE ALL
COUNTIES IN THE CWA. DO BELIEVE HEAVIEST RAINFALL WILL OCCUR OVER
SOUTHWEST MISSOURI/SOUTHEAST KANSAS INITIALLY AND THEN SPREAD
SOUTHEAST INTO OUR SOUTHERN COUNTIES NEAR THE ARKANSAS STATE LINE.
GFS MODEL SOUNDINGS STILL SHOWING PWAT VALUES EXCEEDING 2 INCHES
OVERNIGHT WITH A LONG/SKINNY CAPE SIGNATURE WHICH INDICATES HEAVY
RAINFALL THROUGH THE OVERNIGHT HOURS.

BY THURSDAY AFTERNOON...FRONT PUSHES SOUTH INTO NORTHERN ARKANSAS
AND NORTHEASTERN OKLAHOMA...BRINGING AN END TO PRECIP FROM NORTH
TO SOUTH. ALL COUNTIES IN THE CWA SHOULD BE DRY BY LATE THURSDAY
AFTERNOON AND EARLY EVENING. KEPT SOME SLIGHT CHANCE POPS GOING
NEAR THE ARKANSAS LINE AS THERE COULD BE THE CHANCE OF THE FRONT
SLOWING.

BEAUTIFUL WEATHER ON TAP FOR FRIDAY AND SATURDAY AS FRONT
CONTINUES TO PUSH SOUTH OF THE STATE AND UPPER NORTHWEST FLOW
PERSISTS. HIGH TEMPERATURES SHOULD REMAIN IN THE MID TO UPPER 80S
AS 850MB TEMPERATURES REMAIN BETWEEN 14 AND 16C. GFS WAS
FORECASTING MORNING LOWS IN THE MID/UPPER 50S FOR SATURDAY
MORNING. BELIEVE THIS MAY BE TOO LOW AS MAV HAS HAD A COOL BIAS ON
LOW TEMPERATURES.

NEXT WEATHER PRODUCER STILL LOOKS TO BE COMING INTO THE AREA
SUNDAY AFTERNOON AS AN UPPER LEVEL DISTURBANCE MOVES INTO EASTERN
KANSAS. BOTH GFS AND ECMWF AGREE WITH THIS FEATURE. KEPT CHANCE
POPS GOING THROUGH SUNDAY AND MONDAY AS AGREEMENT IN MODELS AND
RUN TO RUN CONSISTENCY REMAINS GOOD. NORTHWEST FLOW TO CONTINUE
THROUGH THE WEEK...SO A COOLER/WETTER PATTERN SHOULD PERSIST.

CLAYCOMB

&&

.AVIATION...

FOR THE 18Z TAFS...OVERNIGHT MCS HAS DECAYED OVER THE AREA WITH
DECENT MID/UPPER LEVEL CLOUDS COVERING MUCH OF THE NORTHERN 2/3 OF
THE CWA INCLUDING BOTH JLN/SGF TERMINAL LOCATIONS. THIS HAS SLOWED
THE TEMPERATURES AND LOW LEVEL INSTABILITY OVER THE AREA. STILL
HAVE THE POSSIBILITY OF REDEVELOPMENT LATER THIS AFTERNOON AND
EVENING AS THE ATMOSPHERE DESTABILIZES. ANOTHER MCS IS EXPECTED
OVERNIGHT AND WILL LIKELY AFFECT BOTH JLN/SGF TERMINAL LOCATIONS.
CURRENTLY HAVE MVFR CONDITIONS FOR BOTH LOCATIONS WITH THE CONVECTION.

LINDENBERG

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH THROUGH THURSDAY EVENING FOR MOZ055>058-
     066>071-077>083-088>098-101>106.

KS...FLASH FLOOD WATCH THROUGH THURSDAY EVENING FOR KSZ073-097-101.

&&
Hazardous weather outlook, Aug 6, 1:05 PM CDT, 4 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
105 PM CDT WED AUG 6 2008

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-071815-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
105 PM CDT WED AUG 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  THUNDERSTORMS CAPABLE OF PRODUCING ISOLATED WIND GUSTS TO 60
  MPH...HAIL TO THE SIZE OF NICKELS AND TORRENTIAL RAINFALL.

  AREAS AFFECTED AND TIMING:

  STORM DEVELOPMENT MAY OCCUR ACROSS ALL OF THE MISSOURI OZARKS
  AND SOUTHEAST KANSAS THROUGH TONIGHT. THE STRONGEST STORMS WILL
  LIKELY DEVELOP DURING THE LATE AFTERNOON AND EVENING HOURS.

 DISCUSSION:

 ABUNDANT LOW LEVEL MOISTURE WILL INTERACT WITH A SLOW MOVING
 COLD FRONT AND UPPER LEVEL DISTURBANCES IN CENTRAL KANSAS TO
 PRODUCE THUNDERSTORMS ACROSS THE OUTLOOK AREA LATE THIS AFTERNOON
 INTO THURSDAY. THE STRONGER STORM DEVELOPMENT WILL LIKELY BE
 DELAYED TO THE LATE AFTERNOON AS CLOUD COVER FROM THE EARLY
 MORNING STORMS DECREASES...AND ALLOWS THE AIRMASS TO BECOME MORE
 UNSTABLE.

 STORMS ARE EXPECTED TO REDEVELOP ALONG THE COLD FRONT THROUGH
 TONIGHT....PRODUCING LOCALLY HEAVY RAINFALL AND FLASH
 FLOODING...AS WELL AS ISOLATED WIND GUSTS TO 60 MPH. A FLASH
 FLOOD WATCH REMAINS IN EFFECT FOR ALL OF EXTREME SOUTHEAST KANSAS
 AND THE ENTIRE MISSOURI OZARKS THROUGH THURSDAY EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

 THUNDERSTORMS WILL BE POSSIBLE ON THURSDAY AND EARLY FRIDAY AS
 THE FRONT PUSHES SOUTH THROUGH THE REGION. STRONG TO
 SEVERE THUNDERSTORMS WILL BE POSSIBLE...ALONG WITH HEAVY
 RAINFALL.

 THUNDERSTORMS WILL ALSO BE POSSIBLE SUNDAY INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVATION MAY BE NEEDED WEST OF A LINE FROM OSCEOLA TO
 SPRINGFIELD TO BRANSON AROUND 5 PM THIS AFTERNOON AND FOR
 COUNTIES EAST OF THIS LINE BY MID EVENING.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

CLAYCOMB

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 7:07 PM CDTSevere Thunderstorm WarningSGFCamden, Dallas53 min
Aug 5, 7:13 PM CDTFlash Flood WarningSGFMaries, Phelps6 hr
Aug 5, 7:24 PM CDTSevere Thunderstorm WarningSGFMiller66 min
Aug 5, 7:43 PM CDTSevere Thunderstorm WarningSGFPhelps30 min
Aug 5, 7:46 PM CDTSevere Thunderstorm WarningSGFPulaski74 min
Aug 5, 7:52 PM CDTSevere Thunderstorm WarningSGFDallas46 min
Aug 5, 8:00 PM CDTFlash Flood WarningSGFDallas6 hr
Aug 5, 8:25 PM CDTSevere Thunderstorm WarningSGFMaries, Phelps65 min
Aug 5, 8:34 PM CDTSevere Thunderstorm WarningSGFCamden, Miller41 min
Aug 5, 8:47 PM CDTSevere Thunderstorm WarningSGFDent, Phelps58 min
Aug 5, 9:59 PM CDTSevere Thunderstorm WarningSGFLaclede, Pulaski, Texas, Wright61 min
Aug 5, 10:59 PM CDTSevere Thunderstorm WarningSGFTexas, Wright30 min
Aug 5, 11:46 PM CDTFlash Flood WarningSGFLaclede6 hr
Aug 6, 12:22 AM CDTSevere Thunderstorm WarningSGFWebster, Wright33 min
Aug 6, 12:43 AM CDTAreal Flood WarningSGFMaries, Phelps10 hr
Aug 6, 12:58 AM CDTSevere Thunderstorm WarningSGFSt. Clair49 min
Aug 6, 1:44 AM CDTFlash Flood WarningSGFCamden, Dallas, Hickory4 hr
Aug 6, 1:56 AM CDTFlash Flood WarningSGFVernon6 hr
Aug 6, 2:35 AM CDTSevere Thunderstorm WarningSGFDallas, Greene, Polk, Webster55 min
Aug 6, 3:04 AM CDTSevere Thunderstorm WarningSGFChristian, Greene, Webster27 min
Aug 6, 3:29 AM CDTFlash Flood WatchSGFBarry, Barton, Benton, Camden, Cedar, Christian and 28 more23 hr
Aug 6, 5:12 AM CDTAreal Flood WarningSGFCamden, Dallas, Hickory, Laclede6 hr
Aug 6, 12:08 PM CDTAreal Flood AdvisorySGFMaries8 hr

Nearby

Flash Flood Warnings in Missouri, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.